The present study was undertaken to highlight the influence of simvastatin administration on hepatocyte morphology, proliferation, and apoptosis. The study included 48 gilts aged 3 months (weighing ca. 30 kg) divided into groups I (control; n=24) and II, receiving 40 mg/animal simvas- tatin orally (simavastatin; n=24) for 29 days. The animals were euthanized on days subsequent to the experiment. The livers were sampled, fixed, and processed routinely for histopathology, histochemistry, and immunohistochemistry (for proliferating cell nuclear antigen, Bcl-2, and caspase-3). Apoptosis was visualized by terminal deoxynucleotidyl transferase dUTP nick-end labelling (TUNEL). Simvastatin administration caused acute hepatocyte swelling, glycogen de- pletion, hyperaemia, multifocal hepatocyte proliferation with occasional pseudoacinar formation, connective tissue hyperplasia, eosinophil infiltration, and interface hepatitis. The proliferating cell nuclear antigen index, mean diameter of argyrophilic nucleolar organizer regions, and Bcl-2 immunoexpression were lower compared to control, and mean caspase-3 immunoexpression was higher in group II compared to control. On day 25 and 29 single hepatocytes in the simvasta- tin-treated group were TUNEL-positive. Simvastatin caused morphological alteration which became more intense over time. The results from the present study suggest that simvastatin treat- ment may cause glycogen, lipid metabolism and cell membrane permeability distortion, fibrosis, interface hepatitis, reduction in hepatocyte proliferation and transcriptional activity, and enhanced vulnerability to apoptosis. Summing up the results, it can be concluded that simvastatin caused liver damage with similar morphological changes seen in autoimmune-like liver injury, which may indicate that simvastatin may induce autoimmune-like drug induced liver injury.
Go to article